MAUDE Adverse Event Report: MEDTRONIC NEUROSURGERY CSF-FLOW CONTROL VALVE, BURR HOLE, 16MM, MEDIUM PRESSURE; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS

MEDTRONIC NEUROSURGERY CSF-FLOW CONTROL VALVE, BURR HOLE, 16MM, MEDIUM PRESSURE; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Catalog Number 42544
Medical Device Problem Code Occlusion Within Device (1423)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/22/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was unavailable for return.Therefore an evaluation of the device performance was not possible.A review of the manufacturing records showed no anomalies.All valves are 100% tested at the time of manufacture.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported to medtronic neurosurgery that the surgeon complained that the patient had high intracranial pressure, but when the valve was connected, the cerebrospinal fluid (csf) would not flow out of the distal end of the catheter.According to the report, the surgeon primed the valve with ringers prior to connecting it up to the distal catheter.Once the valve was connected to the ventricular catheter, it would not flow csf freely even when the csf was at high pressure.The reservoir was pumped during the procedure to try and get drainage commenced.Reportedly, another device was used as a replacement.No complications were reported, and the patient's status was alive-no injury.
 
Additional Manufacturer Narrative
The returned valve was patent.It met the requirements for reflux, pressure-flow testing.Therefore the conditions of the complaint could not be duplicated by laboratory personnel.The returned valve did not meet the requirements for pre-implantation and leak testing due to a tear in the top of the reservoir dome.It is unknown how or when this damage occurred.The instructions for use (ifu) that accompany the device caution that ¿improper use of instruments in the handling or implantation of shunt products may result in the cutting, slitting, crushing or breaking of components.¿ the ifu also caution that ¿care should be taken in handling the valves as silicone has a low cut and tear resistance.¿ a review of the manufacturing records showed no anomalies.All valves are 100% tested at the time of manufacture.If information is provided in the future, a supplemental report will be issued.

Brand Name
CSF-FLOW CONTROL VALVE, BURR HOLE, 16MM, MEDIUM PRESSURE
Common Device Name
SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Manufacturer (Section D)
MEDTRONIC NEUROSURGERY
125 cremona drive
goleta CA 93117
MDR Report Key6731770
Report Number2021898-2017-00394
Device Sequence Number19106361
Product Code JXG
UDI-Device Identifier00643169466913
UDI-Public00643169466913
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K831678
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2021
Device Catalogue Number42544
Device Lot NumberE20500
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/20/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/22/2017
Supplement Date Received by Manufacturer08/09/2017
Initial Report FDA Received Date07/21/2017
Supplement Report FDA Received Date09/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age84 YR
Patient Weight79